Secondary Logo

Journal Logo

Docetaxel-induced nail toxicity: a case of severe onycholysis and topic review

Lau, Chi-pan; Hui, Pun; Chan, Tak-cheung

doi: 10.3760/cma.j.issn.0366-6999.2011.16.029
Images for diagnosis
Free
SDC

Docetaxel is a commonly-used anti-cancer chemotherapeutic agent given its efficacy in a large variety of solid tumors. It is associated with various adverse effects one of which is nail toxicity. We report a case of severe onycholysis as a result of treatment with docetaxel in a patient who suffered from metastatic nasopharyngeal carcinoma. The case report will be followed by a discussion on the possible mechanism and preventive strategies for taxane-induced nail toxicity.

Department of Clinical Oncology, Prince of Wales Hospital, The Chinese University of Hong Kong; State Key Laboratory in Oncology in South China; Sir Y. K. Pao Centre for Cancer, Hong Kong, China (Lau CP, Hui P and Chan TC) Correspondence to: Chi-pan Lau, Department of Clinical Oncology, Prince of Wales Hospital, Shatin, Ngan Shing Street, New Territories, Hong Kong, China (Tel: 852-26321063. Fax: 852-26322600. Email: patricklau75@hotmail.com) The authors declare no potential conflicts of interest.

(Received January 23, 2011)

Edited by GUO Li-shao

Taxane including both paclitaxel and docetaxel has been used extensively in the past decade for the treatment of many types of solid malignancies. It is associated with specific adverse effects including neuropathy, myalgia as well as higher incidence of allergic reaction. Nail toxicity is a relatively common adverse effect of taxane that can be easily neglected by oncologists whose primary focus is tumor response to therapy. We report a case of severe nail toxicity as a result of docetaxel treatment in a patient who suffered from metastatic nasopharyngeal carcinoma.

Back to Top | Article Outline

CASE REPORT

A 40-year old woman presented with low back pain two years after she was treated for American Joint Cancer Committee/Union for International Cancer Control AJCC/UICC Stage II nasopharyngeal carcinoma (NPC) with radical radiotherapy concurrent with weekly cisplatin. She was found to have metastatic disease in the lumbar spine and liver on positron emission tomography (PET) scan. Her plasma Epstein-Barr Virus (EBV)-DNA was elevated which is a sensitive marker indicative of NPC relapse. The patient was treated with palliative docetaxel at a dose of 35 mg/m2 weekly on days 1, 8, 15 with steroid premedication, and each cycle was repeated every four weeks. After three cycles of treatment, she showed good response to therapy on repeated PET scan imaging with reduction in the size of her liver metastases and reduction in standard uptake value (SUV) in her bone metastases. At that time the patient was noticed to have mild nail pitting. Because of good clinical response to docetaxel, she received three further cycles of treatment. At the end of the sixth cycle, severe onycholysis, Beau's lines, subungual hematoma and paronychia were noted in her fingers in both hands (Figures 1 and 2). Mycology examination of nail clippings was negative. Docetaxel therapy was discontinued and her nail changes improved gradually. She was given alternative chemotherapy treatment upon disease progression subsequently.

Figure 1.

Figure 1.

Figure 2.

Figure 2.

Back to Top | Article Outline

DISCUSSION

Nail changes induced by cancer chemotherapeutic drugs have been well described.1 Docetaxel, a semi-synthetic taxane that has good anti-tumor activity by acting on cancer cell's microtubules, is a widely-used cytotoxic agent. Since its introduction in the late 1980s, the use of docetaxel has been increasing because its efficacy was demonstrated in a diverse variety of solid tumors including cancer of the breast, lung, head and neck, stomach, ovary, prostate and bladder. The incidence of docetaxel-induced nail changes can be as high as 44%.2 Nail abnormalities related to docetaxel therapy include pigmentation, splinter hemorrhage, subungual hematoma, Beau's lines, paronychia as well as onycholysis. The type and severity of nail changes were found to be related to the number of cycles of docetaxel administered.3 The mechanism of docetaxel-induced nail changes is poorly understood. Interestingly, Wasner et al4 reported a patient with complete peripheral nerve palsy of the right arm due to infiltration of the right brachial plexus by breast cancer, and treatment with docetaxel resulted in onycholysis in all the limbs except the paralyzed right upper limb. The authors proposed that intact peripheral nerves is essential for docetaxel-induced nail changes and a model of postganglionic sympathetic nerve release of prostaglandin mediating an inflammatory process was suggested. Based on this hypothesis, the authors treated their patient with non-steroidal anti-inflammatory drugs (NSAID) and found improvement in the patient's symptoms. There is no other evidence on any effective treatment for this condition once it develops. General supportive measures are employed including analgesics for pain relief, topical soothing agents and antiseptics, and antibiotics for superimposed bacterial infection. Cessation of therapy is the only way to revert the disease process. Premedication with corticosteroid did not seem to have significant protective effects against docetaxel-induced skin toxicity.5,6 A French group investigated the preventive use of frozen gloves and socks during docetaxel infusion on the incidence and severity of nail toxicity based on the fact that cold temperature applied on the scalp during chemotherapy may reduce the incidence of chemotherapy-related alopecia. In their studies, patients receiving docetaxel at a dose of 70-100 mg/m2 every three weeks were eligible and they wore a frozen glove or sock for a total of 90 minutes during docetaxel infusion on the right hand or foot while the left side was used as a control. It was found that a highly statistically significant reduction in the incidence and severity of nail toxicity was noted in the hand or foot protected with the frozen glove and sock.7,8 Although chemotherapy-related nail toxicity is not a life-threatening adverse event, the associated discomfort, inconvenience and poor cosmetic effects on patients are frequently neglected by clinicians whose main focus is on tumor response to treatment.9 More research on preventive strategies and treatment on docetaxel-induced nail toxicity is warranted given this anti-neoplastic drug is being used increasingly.

Back to Top | Article Outline

REFERENCES

1. Tosti A, Baran R, Dawber RPR. The nail in systemic diseases and drug-induced changes. In Baran R, Dawber RPR, eds. Diseases of the nails and their management. Oxford: Blackwell Science; 1994: 253-258.
2. Minisini AM, Tosti A, Sobrero AF, Mansutti M, Piraccini BM, Sacco C, et al. Taxane-induced nail changes: incidence, clinical presentation and outcome. Ann Oncol 2003; 14: 333-337.
3. Correia O, Azevedo C, Pinto Ferreira E, Braga Cruz F, Polónia J. Nail changes secondary to docetaxel (taxotere). Dermatology 1999; 198: 288-290.
4. Wasner G, Hilpert F, Schattschneider J, Binder A, Pfisterer J, Baron R. Docetaxel-induced nail changes — a neurogenic mechanism: a case report. J Neurooncol 2002; 58: 167-174.
5. Schrijvers D, Wanders J, Dirix L, Prove A, Vonck I, van Oosterom A, et al. Coping with toxicities of docetaxel (taxotere). Ann Oncol 1993; 4: 610-611.
6. Piccart MJ, Klijin J, Paridaens R, Nooij M, Mauriac L, Coleman R, et al. Corticosteroids significantly delay the onset of docetaxel-induced fluid retention: final results of a randomized study of the European Organization for Research and Treatment of Cancer Investigational Drug Branch for Breast Cancer. J Clin Oncol 1997; 15: 3149-3155.
7. Scotte F, Tourani JM, Banu E, Peyromaure M, Levy E, Marsan S, et al. Multicenter study of a frozen glove to prevent docetaxel-induced onycholysis and cutaneous toxicity of the hand. J Clin Oncol 2005; 23: 4424-4429.
8. Scotté F, Banu E, Medioni J, Levy E, Ebenezer C, Marsan S, et al. Matched case-control phase 2 study to evaluate the use of a frozen sock to prevent docetaxel-induced onycholysis and cutaneous toxicity of the foot. Cancer 2008; 112: 1625-1631.
9. Winther D, Saunte DM, Knap M, Haahr V, Jensen AB. Nail changes due to docetaxel-a neglected side effect and nuisance for the patient. Support Care Cancer 2007; 15: 1191-1197.
Keywords:

Docetaxel; onycholysis; nail toxicity

© 2011 Chinese Medical Association